Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 211, NWS Lubbock, TX

July 8, 2016Cottle County, King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 8, 2016, 4:57 PM CDT for Cottle County, King County, Texas. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 4:57 PM CDT (21:57 UTC)
Expired
Jul 8, 2016, 5:15 PM CDT
In force
18 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Cottle County, TX, King County, TX

The radar

The Altus AFB radar (KFDR), 125 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:05 PM CDTTSTM WND GST 7610 Sw Paducah, TXWEST TEXAS MESONET REPORT
Jul 8, 5:15 PM CDTTSTM WND GST 6310 Sw Paducah, TXWEST TEXAS MESONET REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 4:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
3139 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS54 KLUB 082157
SVRLUB
TXC101-269-082215-
/O.NEW.KLUB.SV.W.0211.160708T2157Z-160708T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
457 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COTTLE COUNTY IN NORTHWESTERN TEXAS...
  NORTH CENTRAL KING COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 515 PM CDT

* AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELWIN...OR
  8 MILES SOUTH OF PADUCAH...MOVING NORTHEAST AT 10 MPH.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  PADUCAH...DELWIN AND CHALK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS...AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3382 10037 3391 10051 3414 10028 3398 10005
      3384 10005 3384 10003 3383 10003
TIME...MOT...LOC 2157Z 226DEG 9KT 3390 10034 

HAIL...1.25IN
WIND...70MPH
 
$$

CWA
1 follow-up statement
196 
WWUS54 KLUB 082205
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CDT FRI JUL 8 2016

TXC101-269-082215-
/O.CON.KLUB.SV.W.0211.000000T0000Z-160708T2215Z/
COTTLE TX-KING TX-
505 PM CDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN COTTLE AND NORTH CENTRAL KING COUNTIES...

AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELWIN...OR
NEAR PADUCAH...MOVING NORTHEAST AT 10 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
PADUCAH...DELWIN AND CHALK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3382 10037 3391 10051 3414 10028 3398 10005
      3384 10005 3384 10003 3383 10003
TIME...MOT...LOC 2205Z 226DEG 9KT 3392 10032 

HAIL...1.25IN
WIND...70MPH
 
$$

CWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:42 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 8, 3:42 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
342 PM CDT FRI JUL 8 2016

.SHORT TERM...
Sharp thermal contrast has set up across the south plains region
this afternoon with a weakened outflow enhanced frontal boundary
across our northwest zones, fairly thick mid and high level
moisture southwest to northeast but favoring the northwest half of
the area, and still nearly cloudless surface heating over the
century mark again in our southeast. The short term solutions seem
to be converging on favoring the outflow/frontal boundary as an
initial focus for thunder chances over the next few hours, but
still some chance the storms could initiate in a weak surface
trough on the western edge of the strong surface heated area where
CAPEs of 2000+ joules per kilogram have developed, while CIN has
yet to totally erode just to the west and northwest.

For this evening we have broad-brushed solid chance level mention
for thunder from the central and eastern south plains into the
Rolling Plains with an added likely mention favoring the eastern
south plains and adjacent southern Rolling Plains. There seems a
real chance in this weak upper flow for an MCS to develop this
area with slow east-southeast progression expected. Storms will
slightly favor high winds as their primary threat but large hail
will be a close second owing to the hefty CAPE values today.

Later tonight difficult to end thunder mention totally as the
moist flow will remain and we have seen a number of late night
thunder events recently. And continuing low chance mention of
thunder many areas Saturday afternoon as well with temperatures
similar to previously.

RMcQueen

.LONG TERM...
Models continue with previous thinking of bringing the eastward
edge of the area of high pressure back over the area on Sunday and
keeping it there through the first part of next week. Surface flow
will remain out of the south as opposed to the southwest so we
still do not expect temperatures to get into the 105-110 degree
range but will still be right around the century mark.
Precipitation chances will also start to decrease after tomorrow
as the ridge starts to redevelop and flow aloft becomes more
westerly than northwesterly. Better monsoon moisture looks to
remain over the area through Sunday before starting to decrease,
and isolated coverage in the afternoon and evening hours remains
in the forecast through Monday evening as a result.

The ridge will slowly strengthen after the first of next week
which will keep temperatures near the century mark. Precipitation
chances are uncertain past Tuesday as the models do keep weak/poor
monsoon moisture over the region. The ridge will be centered west
of the forecast area resulting in flow aloft varying in the
western half of the compass so that may allow a few storms to
drift in from the higher terrain of New Mexico. Too early to tell
if one day or another will be more favored so will keep forecast
dry at this time.

Jordan

&&

.LUB Watches/Warnings/Advisories...
None.
&&

05/14
Hazardous weather outlook, Jul 8, 4:49 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
449 AM CDT FRI JUL 8 2016

TXZ021>044-091000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
449 AM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PERSIST THROUGH THE EVENING HOURS WITH INITIATION EXPECTED ALONG
A SURFACE TROUGH OF LOW PRESSURE ON THE SOUTH PLAINS AND A COLD
FRONT MOVING SOUTHWARD INTO THE EXTREME SOUTHERN PANHANDLE. THESE
STORMS WILL THE POTENTIAL TO PRODUCE WIND GUSTS TO 70 MPH. SOME
STORMS...MAINLY ACROSS THE SOUTHEAST PANHANDLE...MAY PRODUCE HAIL
TO THE SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DAILY CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN
IN THE FORECAST THROUGH TUESDAY. THESE STORMS COULD HAVE THE
POTENTIAL TO PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:16 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley14 min
Jul 8, 4:52 PM CDTSevere Thunderstorm WarningLUBDickens, King, Motley23 min
Jul 8, 5:14 PM CDTSevere Thunderstorm WarningLUBCottle, King31 min
Jul 8, 5:24 PM CDTSevere Thunderstorm WarningLUBCottle21 min
Jul 8, 5:44 PM CDTSevere Thunderstorm WarningLUBCottle, King31 min
Jul 8, 6:09 PM CDTSevere Thunderstorm WarningLUBDickens, King21 min
Jul 8, 6:14 PM CDTAreal Flood WarningLUBCottle, Dickens, King3 hr
Jul 8, 6:29 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.